Alert archive / Nebraska / Tornado Warnings in 2023

Tornado Warning 1, NWS North Platte, NE

May 5, 2023Hayes County, Nebraska

NWS North Platte, NE issued this tornado warning at May 5, 2023, 8:30 PM CDT for Hayes County, Nebraska. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2023, 8:30 PM CDT (01:30 UTC)
Expired
May 5, 2023, 9:15 PM CDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Hayes County, NE

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 9:00 PM CDTTSTM WND GST 843 N Hayes Center, NEMESONET 3N OF HAYES CENTER REPORTS 84 MPH WIND GUST.
May 5, 9:15 PM CDTHAIL 1.75Hayes Center, NESPOTTER DROVE THROUGH HAYES CENTER AND NOTICED GOLF BALL SIZED HAIL ALONG THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:51 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

660 
WFUS53 KLBF 060130
TORLBF
NEC085-060215-
/O.NEW.KLBF.TO.W.0001.230506T0130Z-230506T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
830 PM CDT Fri May 5 2023

The National Weather Service in North Platte has issued a

* Tornado Warning for...
  Central Hayes County in southwestern Nebraska...

* Until 915 PM CDT.
    
* At 829 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles west of Hayes Center, moving northeast at 20
  mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hayes Center around 850 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Marengo and Hayes Center State Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4040 10123 4062 10133 4070 10089 4047 10078
TIME...MOT...LOC 0129Z 246DEG 19KT 4052 10119 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

JWS
3 follow-up statements
887 
WWUS53 KLBF 060140
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
840 PM CDT Fri May 5 2023

NEC085-060215-
/O.CON.KLBF.TO.W.0001.000000T0000Z-230506T0215Z/
Hayes NE-
840 PM CDT Fri May 5 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR CENTRAL
HAYES COUNTY...
    
At 839 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hayes Center, moving east at 20 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Hayes Center around 855 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Marengo and Hayes Center State Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4040 10123 4062 10133 4070 10089 4047 10078
TIME...MOT...LOC 0139Z 256DEG 18KT 4052 10112 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

JWS
561 
WWUS53 KLBF 060152
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
852 PM CDT Fri May 5 2023

NEC085-060215-
/O.CON.KLBF.TO.W.0001.000000T0000Z-230506T0215Z/
Hayes NE-
852 PM CDT Fri May 5 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR CENTRAL
HAYES COUNTY...
    
At 852 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hayes Center, moving east at 20 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Hayes Center around 855 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Marengo and Hayes Center State Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4041 10119 4064 10124 4070 10089 4047 10078
TIME...MOT...LOC 0152Z 256DEG 18KT 4054 10104 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

JWS
615 
WWUS53 KLBF 060205
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
905 PM CDT Fri May 5 2023

NEC085-060215-
/O.CON.KLBF.TO.W.0001.000000T0000Z-230506T0215Z/
Hayes NE-
905 PM CDT Fri May 5 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR CENTRAL
HAYES COUNTY...
    
At 904 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hayes Center, moving east at 15 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
central Hayes County, including the following locations... Marengo
and Hayes Center State Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4042 10114 4064 10118 4070 10089 4047 10078
TIME...MOT...LOC 0204Z 256DEG 18KT 4055 10097 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

JWS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at May 5, 6:22 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 5, 6:22 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
622 PM CDT Fri May 5 2023

...Aviation discussion...

.SYNOPSIS...
Issued at 211 PM CDT Fri May 5 2023

Key Messages:

- Thunderstorm chances increase this afternoon and evening, with
  the threat for strong to severe storms. Southwest Nebraska seems
  to stand the highest chance for severe through this evening.

- Some chance for precipitation lingers through the weekend though
  confidence is low in regards to timing and location.

- A deep trough develops across the western CONUS by the middle of
  next week. Appears an increase in convective activity should
  develop downstream of this feature across the Plains.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 211 PM CDT Fri May 5 2023

Low-level moisture continues to advect northward into KS this
morning with dew points rising through the upper 50s to near 60F.
Water vapor imagery indicates a shortwave located across UT and
advancing toward CO. Surface low pressure will deepen this afternoon
across eastern CO in response to the approaching wave. Low-level
southeast flow will increase across KS and NE as the low deepens.
This will help to maintain and advect higher quality low-level Gulf
moisture westward into southwest NE by late this afternoon and this
evening. A warm front will sharpen across far southwest into south
central NE by late afternoon and become one focus for convective
development. The other area for convective initiation will be along
and just east of the front range.

CAPE values will be greatest along and south of the warm front where
the better low-level moisture will be located. The warm front will
serve for at least isolated supercell development very late this
afternoon. Southwest flow aloft will be in the process of
strengthening during that time. In addition, mid-level lapse rates
will steepen further which will aid in maintaining better
instability into the evening hours. A bit of a complicated scenario,
but the warm front should surge northward to near the I-80 corridor
across southwest early this evening. This would carry the isolated
supercell threat northward to around I-80. Meanwhile the Front Range
convection will be moving eastward into the area and could merge
with any ongoing storms near the warm front. Agree with the SPC
outlook for potentially 2"+ diameter hail across southwest NE. This
is where the steepest mid-level lapse rates and best instability
will reside. Tornado threat is there as well, with 0-1km helicity
values increasing early this evening as the southeast H85 flow
increases to around 35 kts. By late evening storms should have
congealed into an MCS and be tracking though the Sandhills/north
central into central NE.

Westerly low-level flow will tend to scour out some of the low-
level moisture Saturday. This will lead to less instability but
could still see a few higher based storms across far northern NE
during the late afternoon as a cold front sags southward toward
that area.

.LONG TERM...(Sunday through Friday)
Issued at 211 PM CDT Fri May 5 2023

A general west to southwest flow aloft should be in place Sunday.
NAM hints that low-level moisture returns westward as upslope flow
increases. This scenario would maintain late afternoon High Plains
convection as it tracks eastward Sunday night. Otherwise a warm
weather pattern looks to develop next week. Southwest flow aloft
develops ahead of deep upper level trough that should be located
across the Intermountain west by Wednesday. The last few runs of
the GFS and ECMWF are looking more favorable for active downstream
convection across the Plains amid a warm, moist and unstable
environment.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 615 PM CDT Fri May 5 2023

Main concern this TAF period is the potential for severe
thunderstorms to impact central and western Nebraska. Expect
convection will evolve into a linear complex with potential to
impact both KVTN and KLBF with similar timing. KVTN has some
thunderstorm activity ongoing at issuance, but expect the main
threat window will be roughly 02z-04z so will indicate this with
prevailing and TEMPO groups with gusts to 50kt along with some
large hail. The storms look to be moving off to the east after
Midnight followed by clouds trending down to MVFR with a TEMPO to
IFR early Saturday morning. Conditions once again attain VFR by
Saturday afternoon.

Will monitor radar trends and observations and amend TAFs once
clear trends become evident.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...MBS
Hazardous weather outlook, May 5, 4:58 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
458 PM CDT Fri May 5 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-061200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
458 PM CDT Fri May 5 2023 /358 PM MDT Fri May 5 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

A Severe Thunderstorm Watch is in effect generally south of Highway 2
until Midnight CDT. Scattered thunderstorms are expected to develop
across southwest Nebraska late this afternoon and evening, which will
then spread northward into the Sandhills and north central Nebraska.
Some storms could become strong to severe and contain large hail and
damaging winds this evening. It appears the greatest threat for golf
ball size hail or larger will remained confined to southwest
Nebraska. There is also a small risk of an isolated tornado across
southwest Nebraska, generally along and south of interstate 80.
Frequent lightning and locally heavy rainfall is also possible
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Chances for showers and thunderstorms will continue across the area
Saturday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 5, 7:49 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
749 PM CDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     1 ENE IMPERIAL          40.52N 101.62W
05/05/2023  M63 MPH          CHASE              NE   ASOS

            IMPERIAL ASOS REPORTS WIND GUST OF 63 MPH.

&&
Local storm report, May 5, 7:55 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
755 PM CDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             4 ESE IMPERIAL          40.50N 101.56W
05/05/2023  M1.75 INCH       CHASE              NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORT OF GOLF BALL SIZED
            HAIL IN BETWEEN IMPERIAL AND ENDERS ON HWY
            6.

&&

AV
Local storm report, May 5, 7:57 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
757 PM CDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             4 NNE ENDERS            40.50N 101.50W
05/05/2023  M1.50 INCH       CHASE              NE   UNKNOWN

            SPOTTER NETWORK REPORT OF PING PONG SIZED
            HAIL 4 MILES N OF ENDERS.

&&

AV
Local storm report, May 5, 7:59 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
759 PM CDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     FUNNEL CLOUD     2 W MADRID              40.85N 101.58W
05/05/2023                   PERKINS            NE   STORM CHASER

            STORM CHASER REPORT OF INTERMITTENT FUNNEL
            CLOUDS 1 TO 2 MILES WEST OF MADRID.

&&

AV
Local storm report, May 5, 8:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
809 PM CDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             9 S ROSCOE              41.00N 101.63W
05/05/2023  E1.00 INCH       PERKINS            NE   PUBLIC

            PUBLIC REPORT OF MOSTLY PEA SIZED HAIL WITH
            SOME QUARTER SIZED HAIL MIXED IN.

&&

AV
Local storm report, May 5, 8:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
813 PM CDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     2 S LAMAR               40.54N 101.99W
05/05/2023  M74 MPH          CHASE              NE   PUBLIC

            PERSONAL WEATHER STATION REPORT OF 74 MPH
            WIND GUST 2 S OF LAMAR.

&&

AV

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:05 PM CDTSevere Thunderstorm WarningLBFChase, Hayes40 min
May 5, 7:12 PM CDTSevere Thunderstorm WarningLBFFrontier37 min
May 5, 7:16 PM CDTSpecial Weather StatementLBFSheridan44 min
May 5, 7:32 PM CDTSpecial Weather StatementLBFFrontier43 min
May 5, 7:37 PM CDTSpecial Weather StatementLBFPerkins38 min
May 5, 7:43 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins47 min
May 5, 7:44 PM CDTSevere Thunderstorm WarningLBFChase, Hayes46 min
May 5, 7:46 PM CDTSpecial Weather StatementLBFSheridan44 min
May 5, 7:57 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFChase, Perkins48 min
May 5, 8:11 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins13 min
May 5, 8:25 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFChase, Hayes50 min
May 5, 8:45 PM CDTSpecial Weather StatementLBFChase45 min
May 5, 8:51 PM CDTSevere Thunderstorm WarningLBFLincoln39 min
May 5, 8:51 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFChase, Hayes, Lincoln, Perkins39 min
May 5, 9:12 PM CDTTornado WarningLBFFrontier, Hayes33 min
May 5, 9:28 PM CDTSpecial Weather StatementLBFLincoln47 min
May 5, 9:33 PM CDTSpecial Weather StatementLBFCherry42 min
May 5, 9:34 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFFrontier, Hayes, Lincoln41 min
May 5, 10:14 PM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln46 min
May 5, 10:39 PM CDTSpecial Weather StatementLBFCuster51 min
May 5, 11:00 PM CDTSpecial Weather StatementLBFFrontier15 min
May 5, 11:23 PM CDTSevere Thunderstorm WarningLBFCuster37 min
May 6, 12:50 AM CDTSpecial Weather StatementLBFWheeler40 min
May 6, 1:06 PM CDTSpecial Weather StatementLBFSheridan39 min
May 6, 3:01 PM CDTSpecial Weather StatementLBFCherry44 min
May 6, 3:41 PM CDTSpecial Weather StatementLBFCherry79 min
May 6, 4:42 PM CDTSpecial Weather StatementLBFKeya Paha48 min
May 6, 4:44 PM CDTSpecial Weather StatementLBFKeith46 min
May 6, 4:55 PM CDTSpecial Weather StatementLBFFrontier50 min
May 6, 5:00 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha45 min
May 6, 5:05 PM CDTTornado Warning Tornado observedLBFFrontier, Hayes40 min
May 6, 5:29 PM CDTSpecial Weather StatementLBFMcPherson46 min
May 6, 5:41 PM CDTTornado Warning Tornado observedLBFFrontier28 min
May 6, 5:45 PM CDTSevere Thunderstorm WarningLBFBoyd, Brown, Holt, Keya Paha, Rock45 min
May 6, 6:18 PM CDTSpecial Weather StatementLBFThomas42 min
May 6, 6:25 PM CDTSevere Thunderstorm WarningLBFHolt, Rock61 min
May 6, 6:56 PM CDTSevere Thunderstorm WarningLBFCherry49 min

Nearby

Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.